Hail, Volusia
- When
- June 13, 3:35 PM EST
- Where
- Volusia County, 0.6 mi E of Seville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 29.320, -81.490
A SKYWARN spotter observed nickel to quarter size hail.
Numerous strong storms developed over east central Florida, with a few strengthening to severe levels and producing wind damage and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MLB wrote it up.
Numerous strong storms developed over east central Florida, with a few strengthening to severe levels and producing wind damage and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 13, 12:30 PM EST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 130 PM EDT SAT JUN 13 2009 .DISCUSSION... CURRENT...VIS IMAGERY SHOWS CU FIELD ALMOST NON-EXISTENT SOUTH OF A MCO-COF LINE...AND FAIRLY SCT/SPARSE NORTH OF THAT. ONLY AREA WHERE CU HAS ANY SORT OF LUMPY LOOK TO IT IS ALONG A JAX-CTY LINE...NR WHERE THE MID LVL TROUGH AXIS IS. LAST FEW FRAMES FROM KJAX 88D SHOW A LINE OF SHRA/ISOLD TS STARTING TO FORM ALONG IT. EXPECT THIS LINE TO SAG SEWD TWD THE NRN CWA UNDER INCRSG NW STEERING FLOW THE REST OF THE AFTN. OVERNIGHT...ASSUMING THAT A FEW SHRA/TS ACTUALLY REACH THE NRN CWA BEFORE 00Z...THERE IS A SMALL CHC OF SOME LINGERING ACTIVITY IN THIS AREA FOR A COUPLE HRS INTO THE EVENING PD. AS SUCH...HAVE ADDED A SMALL POP FOR THIS AREA THROUGH ABOUT 02Z-03Z. INTERESTINGLY...THE 12Z MAV STILL SHOWS POPS IN THE 25-30% RANGE FOR THIS AREA. SUN...MORE OF THE SAME. SFC RIDGE AXIS ACROSS SOUTH FL WILL MEAN ANOTHER DAY OF LGT WRLY SFC WINDS...WITH THE ECSB VERY SLOWLY TRYING TO PRES WWD ACROSS THE COASTAL COS...AND STRUGGLING TO MAKE IT INTO THE INTR. MODEST INCREASE IN MOISTURE COULD SPARK A FEW TS...BUT NOT MORE THAN 20% CHC AT BEST. SUN NIGHT-MON NIGHT...PRECIPITATION CHANCES TO REMAIN SLIM AND ISOLD WITH DEEP LAYER RIDGING ACROSS THE AREA PROMOTING DRYING AND SINKING AIR ALOFT WITH WARMER MID-LEVEL TEMPERATURES. CONTINUED ABOVE NORMAL TEMPERATURES FOR BOTH HIGHS & LOWS WITH MUGGY EVENINGS. HIGHS IN THE LOWER 90S ALONG THE COAST AND INTO THE MIDDLE 90S ACROSS THE INTERIOR. LOWS TO CONTINUE IN THE LOWER TO MIDDLE 70S. TUE-SAT...(PREVIOUS DISCUSSION)...LARGE RIDGE ALOFT WILL MAINTAIN A HOLD ON THE GULF COAST REGION AND AMPLIFY THROUGH THE MID SECTION OF THE NATION LATER IN THE WEEK AS TROF DIGS DEEP IN THE SW. THIS EXPECTED TO KEEP EC FL A PATTERN THATS A LITTLE WARMER AND LESS RAINY THAN TYPICAL FOR MID JUNE. POP COVERAGE EXPECTED TO BE BELOW NORMAL NEXT WEEK WITH ONLY POSSIBILITY OF A LITTLE ENHANCEMENT TO MOISTURE/INSTABILITY FROM SHORTWAVES TO THE NORTH ROTATING AROUND PERIPHERY OF RIDGE. WILL ONLY INDICATE POPS AS HIGH AS LOW END CHC/SCT IN LATTER PERIODS DUE TO PRESENCE OF THE RIDGE ALOFT. TEMPS ALSO EXPECTED TO REMAIN A LITTLE ABOVE NORMAL...WITH MID 90S INLAND AND LOW 90S COAST MUCH OF THE WEEK. && .AVIATION...VFR. SMALL CHC FOR TS AT DAB AND PSBLY LEE/SFB AROUND THE 22Z-02Z TIME FRAME BUT NOT HIGH ENOUGH TO MERIT VCTS WORDING. && .MARINE...SMALL CHC FOR SOME EVENING TS MOVING OFFSHORE NORTH OF KXMR...BUT OTRW BENIGN BOATING CONDS CONTINUE. LGT OFFSHORE WINDS AOB 10-12KT WITH SEAS 2FT OR LESS. HAVE CAPPED GRIDDED SEAS OFF AT 2FT OFFSHORE AGAIN AS THE WNAWAVE GUIDANCE REMAINS A TAD HIGH WELL OFFSHORE - WE ARENT EVEN SEEING 3FT AT 41010...120NM OUT. SUN NIGHT-THU...BENIGN BOATING CONDITIONS TO CONTINUE THROUGH THE MIDDLE OF NEXT WEEK WITH RIDGING ACROSS THE CENTRAL PENINSULA. LGT TO MODERATE S/SWRLY BREEZES...BCMG E/SE NEAR THE COAST AFT MIDDAY WITH THE FORMATION OF THE EAST COAST SEA BREEZE. SEAS AOB 2FT NEAR SHORE...AOB 3FT OFFSHORE. A SLIGHTLY ELEVATED RIP CURRENT THREAT CONTINUES AT AREA BEACHES ACROSS EAST CENTRAL FLORIDA. && .PRELIMINARY POINT TEMPS/POPS... DAB 92 73 92 74 / 20 10 20 10 MCO 95 73 93 73 / 10 10 20 10 MLB 91 73 91 73 / 10 10 20 10 VRB 92 72 92 73 / 10 10 20 10 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && SHORT TERM/AVIATION...CRISTALDI LONG TERM....SEDLOCK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1015 AM EDT SAT JUN 13 2009 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-132130- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 1015 AM EDT SAT JUN 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... WHILE THE AIR MASS ACROSS EAST CENTRAL FLORIDA REMAINS RELATIVELY DRIER THAN NORMAL THIS MORNING...A MID LEVEL DISTURBANCE CURRENTLY PUSHING INTO NORTH FLORIDA WILL MOVE EAST-SOUTHEAST THROUGH THIS AFTERNOON. THIS IS EXPECTED TO KICK OFF SOME SHOWERS AND LIGHTNING STORMS...WHICH COULD AFFECT LAKE...VOLUSIA AND SEMINOLE COUNTIES. ANOTHER AREA WHERE SHOWERS AND STORMS MAY FORM THIS AFTERNOON WILL BE AROUND LAKE OKEECHOBEE DUE TO THE POTENTIAL INTERACTION BETWEEN THE SEA AND LAKE BREEZE BOUNDARIES. THIS INCLUDES INDIAN RIVER... SAINT LUCIE...MARTIN...AND OKEECHOBEE COUNTIES DEADLY CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY STORM THREATS TODAY...WHILE STRONG GUSTY WINDS AND TORRENTIAL RAINFALL WILL ALSO BE POSSIBLE. MOVE INDOORS IMMEDIATELY IF THUNDER IS HEARD...OR IF SKIES LOOK THREATENING. REMAIN INDOORS UNTIL AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF THUNDER IS HEARD. ...MARINE THUNDERSTORM GUST IMPACT... ISOLATED STORMS ARE POSSIBLE OVER THE LARGE LAKES ACROSS THE NORTH INCLUDING LAKE GEORGE...LAKE HARRIS AND LAKE APOPKA...BLUE CYPRESS LAKE...AS WELL AS THE INTRACOASTAL AND NEAR SHORE WATERS NORTH OF CAPE CANAVERAL. MAINTAIN A CLOSE WATCH ON THE WEATHER. HEAD FOR SHORE IF STORM CLOUDS DEVELOP OR IF THUNDER IS HEARD. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP EACH AFTERNOON THROUGH THE MIDDLE OF NEXT WEEK. CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS WILL BE THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. BRAGAW/CRISTALDI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 419 PM EDT SAT JUN 13 2009 FLZ041-044-141-132115- COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY- 419 PM EDT SAT JUN 13 2009 ...STRONG LIGHTNING STORMS TO AFFECT NORTHERN LAKE COUNTY...NORTHERN VOLUSIA COUNTY... AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG STORMS FROM 10 MILES NORTH OF ORMOND BEACH TO 15 MILES NORTHWEST OF LAKE GEORGE...MOVING SOUTH AT 15 TO 20 MPH. LOCATIONS IN THE PATH OF THE STORMS INCLUDE ORMOND BEACH ...LAKE GEORGE...ASTOR AND SEVILLE. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS. JP
The Jacksonville radar (KJAX), 131 km away, was scanning. The volume nearest the first event began at 20:35 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A SKYWARN spotter observed nickel to quarter size hail.
Report from Sheriffs office of a few large trees downed in De Land from strong thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172991, 172993.